Doc: Nonmedicine treatment for sleep apnea

Keith Roach
To Your Health

Dear Dr. Roach: I was diagnosed with sleep apnea several years ago and was put on CPAP/BiPAP machines and given 1-mg tablets of clonazepam to help get my sleep started each evening. I have been on this medicine since then. I’m very concerned about the side effects, but was warned via the labeling not to abruptly stop taking it. My present physician has given me an alternative drug (50 mg trazodone) and instructions to gradually reduce my use of the original medicine and substitute the new one. I would like to get off sleep medicines, period. I also have an issue staying on the machines consistently and have had the pressure reduced, but to no avail. I do not know where to go from here. I read your column daily. Perhaps you would have some input on this.

T.C.

Dear T.C.: There are two issues here. The first is treatment for the sleep apnea. The CPAP/BiPAP machine is the standard treatment. In many people, weight loss can reduce or eliminate the need for the machine, though it is certainly difficult for many people to lose the amount of weight necessary (and keep it off). Alcohol should be avoided by everybody with untreated sleep apnea. For milder cases, oral appliances and singing exercises have been shown to be helpful. A very few people are treated surgically. None of these may appeal to you or even be appropriate, but I wanted to let you know that there are several options.

The second issue is the use of a sedative like clonazepam at bedtime. I agree that this is not a good long-term treatment. It can make the sleep apnea worse, which may be one reason why you are having a hard time with the machine.

Trazodone is a safer medication for most people, but if your goal is getting off medicines entirely, then you should try tapering off the clonazepam over weeks or even months, and using nonpharmacologic treatments to help you sleep. These include no screen time or bright lights for two hours before bed, getting out of bed if you are unable to sleep more than 15 minutes or so, avoiding caffeine after noon, avoiding naps and getting some regular exercise, preferably early in the day.

Dear Dr. Roach: What causes low sodium? What can be done to avoid it, and what are the treatments?

L.C.

Dear L.C.: Low sodium is caused by excess water intake or by abnormalities in the kidney’s ability to regulate water. Most commonly, I see it as a side effect of medications, especially diuretics used for high blood pressure. However, there are many medications that may cause low sodium. The other major cause is diabetes insipidus, which has nothing to do with sugar and everything to do with water regulation. Symptoms are nonspecific and include fatigue, dizziness, muscle cramps and nausea. To prevent it, your doctor or other provider needs to be aware of the possibility, and must periodically check your sodium level. Treatment is almost always involves restricting the amount of water people take in.

Email questions to ToYourGoodHealth@med.cornell.edu.